Illinois, 2025

Flood in Illinois, July 17, 2025

July 17, 2025 · NWS PAH · 1 event in 1 county or zone

A surface cold front stalled out as it moved towards the northern edge of the Quad State on the 17th. Showers and thunderstorms developed during the afternoon hours, tracking eastward, including a broken line of storms moving through the Evansville Tri-State area mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cold front stalled out as it moved towards the northern edge of the Quad State on the 17th. Showers and thunderstorms developed during the afternoon hours, tracking eastward, including a broken line of storms moving through the Evansville Tri-State area mid-afternoon. An outflow boundary from a decayed MCS to the north helped initiate some of the storm development. MLCAPE was a very strong 4000J/kg but bulk shear was limited. Precipitable water values were a very high 2.2 inches. Despite an active weather day, the lack of shear kept severe weather potential limited, and the lack of training with the heavy rain kept flooding from becoming widespread. The lone report out of Southern Illinois was of ponding of roads in Benton from heavy rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 4:49 AM CST, 6 hours 16 minutes earlier. Its key messages:

  • A Heat Advisory is in effect today south of I-64 for heat indices between 105 to 109.
  • Daily showers and thunderstorms will continue through the weekend with today featuring the greatest risk of stronger storms. Isolated damaging winds and localized flash flooding is possible.
  • A more dangerous prolonged heatwave will begin this weekend and continue through most of next week with daily heat index values of 105 to 115.
Area forecast discussion, Jul 17, 4:49 AM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
549 AM CDT Thu Jul 17 2025

.KEY MESSAGES...

- A Heat Advisory is in effect today south of I-64 for heat
  indices between 105 to 109.

- Daily showers and thunderstorms will continue through the
  weekend with today featuring the greatest risk of stronger
  storms. Isolated damaging winds and localized flash flooding
  is possible.

- A more dangerous prolonged heatwave will begin this weekend
  and continue through most of next week with daily heat index
  values of 105 to 115.

&&

.DISCUSSION...
Issued at 228 AM CDT Thu Jul 17 2025

A sfc cold front will begin to approach the FA from the north
today, bringing the risk of thunderstorms this afternoon and
evening. In the wake of pcpn, the main concern will be the
dangerous heat as a Heat Advisory has been issued for south of
the I-64 corridor for heat indices between 105 to 109. Have
bumped up dewpoints into the upper 70s as the models yesterday
underestimated the impacts of evapotranspiration with
agriculture now at its peak. This translates to very sfc high
mixing ratios of 19-21 g/kg that is contributing to an excessive
amount of water vapor in the atmosphere. BUFKIT soundings also
show the momentum transfer and mixing depth in the boundary
layer will be more meager today, making it less likely drier air
aloft will mix down in the afternoon.

The one caveat to the heat headlines is the evolution of convection
this afternoon, as the CAMs diverge on the spatial coverage ranging
from scattered to a broken linear line of storms. However, they
do agree that upscale growth will likely not occur after 20z,
with storms moving southeast across the FA. In fact, a decaying
MCS north of the I-64 corridor this morning will send a residual
outflow boundary south that will likely be the focus of CI
later today due to weak sfc convergence. Should this boundary
setup more north than what is currently progged by model
guidance including the HRRR and FV3, the Heat Advisory would
need to be expanded into the remaining counties along I-64.

As for the potential for severe storms, this risk remains low with
SPC maintaining a marginal risk across the entire FA. The flow aloft
remains very weak with about 15-20 kts of effective bulk shear at
best despite robust 4000-5000 J/kg of SBCAPE. Given max theta-e
difference of 30-35K combined with 8.0-9.0 C/km sfc-3km lapse rates
and DCAPE around 800 J/kg, the main concern will be the risk of
brief localized microburst with storms that can become better
organized along outflow boundaries. Localized flash flooding
will also be possible with a slight ERO progged by WPC. The
NAEFS ESAT shows 30-year return intervals for the aformentioned
water vapor and humidity. Combined with PWATs around 2.00
inches, the main concern will be for high rainfall rates over
1-2 inches per hour that can quickly overwhelm drainage systems
in prone locations that typically flood. Any flooding issues
that occur should be short in duration as the lack of shear
will make it difficult for storms to sustain long enough for
training to occur.

As the frontal boundary lifts back north on Friday, persistent low
level moisture will support daily chances of showers and
thunderstorms through the weekend that peak in the afternoon. Both
the GFS/ECMWF show a ridge eventually building over the FA early
next week that cause higher pcpn chances to gradually shift more
northeast each day. By Wednesday, a 597 dam ridge is progged to be
centered directly over PAH with 850 mb temps nearing 25C. This will
set the stage for a more dangerous prolonged heatwave that will
begin this weekend and continue through most of next week, with
daily heat index values of 105 to 115.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 549 AM CDT Thu Jul 17 2025

The TAFs are VFR to start off a very hot day with scattered cu
developing by midday. A weak frontal boundary this afternoon
will begin to approach the region, triggering scattered
convection. There remains uncertainty in the coverage and if
storms will be more scattered or grow upscale into a broken
linear line. Despite the uncertainty, the greatest risk looks
to be during peak heating, diminishing this evening. Very heavy
rainfall rates will lead to MVFR/IFR vsby reductions. Winds will
be west between 4-7 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
     ILZ081>094.
MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ076-086-087-100-107>112-114.
IN...Heat Advisory from noon today to 7 PM CDT this evening for
     INZ085>088.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
     KYZ001>022.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Jul 17, 2:01 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 AM CDT Thu Jul 17 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 AM CDT Thu Jul 17 2025 /401 AM EDT Thu Jul 17 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect today south I-64 for heat indices
between 105 to 109. Refer to the statement for more details.

Scattered thunderstorms are expected this afternoon and evening.
Isolated strong to severe storms are possible with localized
damaging winds being the main concern. All storms will be capable
of producing brief torrential rainfall and lightning. Localized
flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected through Tuesday.
All storms will be capable of producing brief torrential rainfall
and lightning. Localized flash flooding is possible.

A dangerous prolonged heatwave will begin this weekend and
continue through most of next week. Daily heat indices of 105 to
115 are expected.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated but spotters are
encouraged to report significant weather according to standard
operating procedures.

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
July 17, 11:05 AM CST to 12:30 PM CST
Where
Franklin County, 0.25 mi NNE of Benton Muni Arpt to 0.65 mi SSW of Benton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.003, -88.927

Heavy rainfall rates of around an inch in a 45 minute span resulted in large amounts of water ponding on roadways in Benton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294797.